MAUDE Adverse Event Report: SOLTA MEDICAL, INC THERMAGE FLX (TG-3A) SYSTEM AND ACCESSORIES; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.

SOLTA MEDICAL, INC THERMAGE FLX (TG-3A) SYSTEM AND ACCESSORIES; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Model Number TR-4
Medical Device Problem Codes Off-Label Use (1494); Improper or Incorrect Procedure or Method (2017); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Burn(s) (1757); Scar Tissue (2060); Hyperpigmentation (4837)
Date of Event 03/18/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The tip was discarded.The investigation is underway.
 
Event or Problem Description
A user facility reported a burn to the patient''s upper back, below the neck and on the area where the return pad was attached during a thermage flx treatment.An available picture was reviewed by the medical reviewer.An open wound is visible on the back area below the neck.A hyperpigmented area is also visible.It is unknown if the hyperpigmented area is related to this event or was existing prior to this event.It is reported that a burn occurred on the same area where the return pad was attached behind the neck after undergoing a 600-shot thermage about a year ago, but this burn occurred again in the same area.Sleep anesthesia was given to the patient.The area that was treated was the face.No secondary intervention (ointments, medications, etc.) was required to treat this event.It is unknown if there will be any permanent damage or scarring.No other treatments (besides thermage) were being performed in the same area where the symptoms were being reported.The patient has not undergone any other treatments in the same symptom area within the past 30 days.The highest energy level used 3 mj.No system errors occurred nor was anything out of the ordinary noticed during treatment.Solta medical croygen and coupling fluid were used during this treatment.The treatment tip surface was inspected prior to use and there was nothing remarkable.The treatment tip surface was inspected during the treatment at about every 100 shots.This is the first time this treatment tip was used.The treatment tip was not kept.
 
Additional Manufacturer Narrative
Correction to d4.The initial mdr was against the treatment tip.As the burn was in the location of the return pad, d4 has been updated to the return pad.The data log was returned for evaluation.Evaluation of the data log found that the handpiece and system performed as expected and confirmed no errors occurred during treatment.The tip and return pad were not returned for investigation.According to thermage flx system user manual, burns are known possible side effects of thermage flx treatment.The procedure produces heating in the upper layers of the skin and may cause burns and subsequent blister and scab formation.There is a small chance of scar formation.The thermage flx system user manual also warns customers to not use local injections or tumescent anesthetic or nerve block techniques to manage patient comfort during the thermage procedure.Use of these types of pain management techniques increases the risk of tissue injuries.The thermage flx system user manual instructs the customer to select a location for the return pad that is a well-vascularized area and has minimal curvature, for example, the lower back area, or side (just above the hip) that is free of hair, free of tattoos, and completely dry.The return pad should not be placed near shoulder, neck, head regions, legs, or arms.The user should give special attention to the return pad for signs of heating.The patient should feel no sensation of heat at the return pad during treatment.If patient reports feeling heat or electrical stimulus at the return pad site, stop treatment and verify placement and cable connections.It was reported the patient was placed under sleep anesthesia.The user manual warns users to not use local injections or tumescent anesthetic or nerve block techniques to manage patient comfort during the thermage procedure.Use of these types of pain management techniques increases the risk of tissue injuries.Patient feedback regarding their perception of heat or discomfort during the procedure is an essential input to guide the user in determining safe and effective treatment levels.The trend analysis, risk analysis and directions for use review were considered acceptable, with the product performing within anticipated rates.As the serial number is unknown, a review of the device history record could not be performed.Based on the available information, this treatment was performed in an off-label manner.At this time, no capa is necessary.
 
Event or Problem Description
The patient is still under treatment at a burn clinic.The burn was deeper than expected, and treatment has not yet been completed.The patient is recovering, but a permanent scar is expected.The doctor confirmed that the return pad was attached to the upper back.The return pad clip was touching the patient''s neck and the burn was not identified until late because the patient was under general anesthesia.

Brand Name
THERMAGE FLX (TG-3A) SYSTEM AND ACCESSORIES
Common Device Name
ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Manufacturer (Section D)
SOLTA MEDICAL, INC
11720 n creek pkwy n
ste 100
bothell WA 98011
Manufacturer (Section G)
SOLTA MEDICAL, INC.
11720 n creek pkwy n
ste 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 n creek pkwy n
ste 100
bothell, WA 98011
4254202135
MDR Report Key19143454
Report Number3011423170-2024-00149
Device Sequence Number20783669
Product Code GEI
UDI-Device Identifier00816995021285
UDI-Public00816995021285
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K170758
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberTR-4
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/19/2024
Supplement Report FDA Received Date05/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown